medication question

Discussion in 'General Parenting' started by Kjs, Apr 16, 2007.

  1. Kjs

    Kjs Guest

    difficult child has not been diagnosis'd with ADD or ADHD, however I have noticed for quite some time now that he fidgets all the time. He cannot sit and just do something (except on the computer..hours and hours). If He sits to do homework he is up and down constantly. Between fidgeting, up and down, and the arguing to DO the work, a 20 minute assignment turns into 3 hours.
    Teachers have commented at times that he just gets up and starts walking around the class. difficult child has told me he cannot concentrate, or stay focussed. I am not real sure I believe him, could just be his defiance in doing anything that is asked of him. I am placing a call to psychiatrist tomorrow regarding the withdrawl of lexapro and his behavior, I plan to mention this also. But I have read when you give a stimulant to someone with a mood disorder it has a horrible affect.
    Any experience??
     
  2. flutterbee

    flutterbee Guest

    You have listed anxiety as one of your son's diagnosis's. Anxiety and ADHD can look a lot alike. My daughter has severe anxiety and what you described sounds a lot like her. Lexapro works for both depression and anxiety. When my daughter was taking Lexapro (she is currently non-compliant with medications), I noticed a HUGE decrease in those behaviors. I would ask the psychiatrist if what you're seeing could be anxiety from being off the lexapro.
     
  3. oceans

    oceans New Member

    Was he doing better when he was on Lexapro? When the mood is stable then an antidepressant or stimulant can be tried. From what you are describing in the other post and this one, either the mood is not stable or there is something else going on not being addressed with the medications he is on right now. Perhaps you can add back the Lexapro (if it was helping before) and see if these behaviors get better. If after a few weeks, the Lexapro is not helping, then perhaps he needs to be evaluated further to see if he might be having some ADD symptoms.
     
  4. timer lady

    timer lady Queen of Hearts

    Heather's right - ADHD & anxiety present very similarly in children (heck adults too). Both kt & wm are the picture you paint of your difficult child.

    In our case, we address the anxiety in therapy - if necessary with PRN medications.

    I can hear your frustration over homework - might I suggest you let it go for a night. Make it difficult children problem. Let school consequence (if school is willing to work with you).

    For many here, homework battles to the degree our difficult children take it, are not worth the damage to our relationship; to what little peace that occurs with a difficult child in our homes.

     
  5. Kjs

    Kjs Guest

    Homework is school work he refuses to do. School makes sure they tell me he "refuses" to do it. I doubt very much if school would be willing to work with him. they seem to always point out the negative. can't seem to remember them ever pointing out anything positive.
     
  6. timer lady

    timer lady Queen of Hearts

    kjs - then difficult child fails, loses recess - whatever. The tweedles IEPs support if homework isn't finished (if assigned at all) they lose recess or gym. That's a big incentive for kt & wm.

    It takes away the battles at home. And it's a natural consequence. It lays the entire problem in difficult children lap - he has no one to blame but himself.
     
  7. exhaustedmumof2

    exhaustedmumof2 New Member

    I see that your difficult child is taking remerom. That can make his anxiety worse. My difficult child was taking it for a couple of weeks and he was very restless, refusal to do anything. Once we took him off of it he was so much better.
     
  8. Kjs

    Kjs Guest

    difficult child did SO well when he was on only Lamictal. Had some panic attacks so psychiatrist thought we would treat that also. Lexapro made him hyper and unable to sleep, so added remerom to help with sleep. Last week he said stop lexapro because remerom does the same thing.
    Also added to the mix a last fall was topomax, because of his bad headaches.
    Was hoping if we could get rid of the anxiety, behavior would improve. Haven't heard him worry about dying lately though. Sometimes he would totally lose it if he had a pain or didn't feel good. He would scream and make me promise he would be ok and he wouldn't die. That was the worst.
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If he did better on Lamictal, then the antidepressant can be causing childhood mania or a weird side effect called akethesia (a very uncomfortable, acute feeling of restlessness that you can't control)It would manifest a lot like extreme ADHD. I've had similar side effects to antidepressants--if that's what it is. When taking Zoloft I could NOT sit, felt like I was jumping out of my skin, had to move, pace, tap..it was a really bad feeling. Antidepressant are not always a good choice for bipolar kids or adults because they can kick up the level of anxiety, fidgeting, nervousness, and acting out. Why did they add anything if he did well on Lamictal? Lamictal is a mood stabilizer, and very good for bipolar. I wouldn't assume yet that this is due to ADHD or that he needs more medications. He may need less. been there done that. Good luck :smile:
     
Loading...